HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Multiple Sclerosis (http://www.healthboards.com/boards/multiple-sclerosis/)
-   -   Tecfidera (http://www.healthboards.com/boards/multiple-sclerosis/947517-tecfidera.html)

MSNik 04-25-2013 03:32 AM

Tecfidera
 
Hi everyone. So, how crazy is this? I came home on Monday and found a welcome to Tecfidera package in my mail- including a pill box to store the pills in weekly (and track them).

On Tuesday, I get a call from my mail order drug company telling me that they want to set up a delivery of Tecfidera- and my co-pay (actually the company has a program the copay for this is ALWAYS 10$ per month).

On Wed, I call my neuro to find out why he called this in, but never told me about it.

For those of you who dont know, Tecfidera is the BG-12 we were all waiting for.

My doctor says "after being allergic to everything else, he wants me to try it".

of course Im really nervous about this. The warnings are mostly stomach issues- cramps, diarrhea, some flushing of skin- nothing I want to deal with this month, as I just started yet another position in my company and am now traveling twice as much and on the road constantly...

I ask my doctor to hold off on it, and tell the mail order company that I have an appointment with my doc for a 6 month check in June and Ill have him call them then.

Yesterday I come home to a delivery of the medication. Also, in case you want to know, they titrate it at 120 mgs , 2 x a day for the first week, then you go to 240 mgs, 2 x a day. Thats full dose.

So, I have this drug sitting here staring at me. Scared to death to take it- Ive been allergic to Copaxone, Interferon, Tysabri, Gilenya and lately Im having bad reactions to cold and allergy medicine.....we know that my body is developing antibodies to absolutely everything I take- but he still wants me to try this.

Interesting side note- the clinical results from Tecfidera are actually higher in reducing existing lesions, than preventing new ones...however, its still higher than any other drug for preventing new lesions on T2 MRI activity as well as reducing frequency of relapses.

So, Im off to work at 6:30 am- have meetings until 10 pm tonight- and cant bring myself to swallow this stupid little capsule. Im still not convinced that I want to be on it, even though I know I need to be on something.

I know Ill wind up putting it off till the weekend - when at least Ill be close to home and have support if something does happen (again to me). But even the weekend sounds too soon..

Thanks for letting me get that out...any thoughts are appreciated.

Nikki

Whimpurr 04-25-2013 09:45 AM

Re: Tecfidera
 
I don't blame you one bit for your hesitation, especially with your track record of allergic reaction to drugs! I can't say what you should do at all either as I am still avoiding the drugs at this point and time. Maybe my doctor will convince me otherwise next Tuesday but I seriously doubt it.

I can give you virtual ((((hugs)))) though!

MSJayhawk 04-25-2013 10:50 AM

Re: Tecfidera
 
Nikki,

I would definitely wait until you are closer to home to make sure you do not have any problems and can be supported and treated quickly if needed. I hope that things go smoothly for you! :angel:

Snoopy61 04-25-2013 01:34 PM

Re: Tecfidera
 
Nikki,

In case you have not heard:

There have been 2 reported cases, in Europe, of PML in connection to Tecfidera :(

The reported cases were for Biogens drug Fumaderm the active ingredient in Tecfidera.

MSNik 04-25-2013 07:57 PM

Re: Tecfidera
 
Hi Everyone. Thank you for the virtual hugs, the reminder to be close to home and Snoopy- for that information. I was NOT aware of it...and will be researching it, bringing it to my Neuro's attention and using that info in my decision making. I appreciate you throwing it up there.

Thought about it all day today. It was a 14 hour day, a 350 mile day of driving- and a very long tedious day of meetings- and I feel fine. Something tells me that I wouldnt be feeling as fine, if I started this....so, Im definately putting it off for now...but will follow up with my neuro next month.

Thanks everyone.
nikki

Tammy70ms 05-03-2013 09:18 AM

Re: Tecfidera
 
Hi Niki, I had my follow up neuro today I'm staying off of copaxone for now, he said I can try bg12 but after hearing of the pml now I'm scared, he said he wld test me once a month for pml (for my own sanity) and he can't believe the pml's were reported (brought up) now he said 3 of the pml's had high leukocyte readings for years and there were underlying conditions already present with the patients who got the pml so who really knows he reassured me ill be fine but one never knows, all I know is I convinced him to let me start ldn til I decide.
Are you still taking ldn? If it stopped new lesions and ur feeling great why bother at this Time?

I can't believe how fast you had bg12 at ur door :) since ur up in the air as well do u Truly think u need to take it ASAP?
Would u stop ldn or take it with?

I'm so confused myself ugggggggg :)

Thanx
Tammy

MSJayhawk 05-03-2013 09:28 AM

Tammy,

Your doctor's feelings regarding his view of PML would be in part understandable, but I think that PML should remain a concern and patients need diligent monitoring due to the severity of PML. Your trepidation regarding the med should be considered carefully because any added anxiety you might have can be counterproductive towards any benefit you might gain from the med. :angel:

MSNik 05-03-2013 05:18 PM

Re: Tecfidera
 
Tammy, I spoke to my pharmacist in Florida about taking LDN and Tecfidera- YOU CANT TAKE THEM TOGETHER because of the way Tecfidera works.

I spoke to my neuro about Tecfidera and PML- I also spoke to the pharmacist at Biogen and the rep for the drug at length. First of all, the info here isnt completely accurate. YES. Its the same derivative of the drug used in Tecfidera which caused PML, BUT its not entirely the same drug. Its like Penicillin is to Tetracycline, the same base drug- but not the same exact drug.. so, based on 4 years of clinical trials on Tecfidera- NOT ONE CASE OF PML HAS BEEN FOUND. Keep that in mind.

As far as I go- I have other issues which are gastric related and because of that, my neuro has agreed, Im not a good candidate for Tecfidera at this time. As to your question about LDN. No, it hasnt stopped new lesions...yes, I have been clinically stable. I have zero symptoms, and am working at 100% - but I am developing new lesions....which means, at any time, I could become symptomatic. LDN is still a risk....but I have to say I love it, and wouldnt stop taking it, because nothing else has made me feel as good as it does- AND there are zero side effects to it. I dont have to have blood work done, I dont have to worry about liver damage or cardiac side effects and I certainly dont have to worry about PML. Keep in mind, too- Im JC Virus positive, and yet I still tried Tysabri. I couldnt keep doing it- I developed antibodies to it in three infusions, but I was willing to give it a try. And i did try it for 3 months.

Id try Tecfidera if I were you and skip the LDN......But thats just me- I think the benefit outweighs the risk. IF PML is caught early, and you do have to have blood work every six weeks while on it- you can treat PML. You cant get rid of it, but you can treat it to prevent death.

LDN has been great- and it has its benefits- but its not a sure thing...and its very hard to get used to. If you are going to do it, post- and we can discuss the best way to titrate it to get used to full dosage. Ive become very good at coaching people thru the first 4 months- but its not an easy drug to start. And most importantly, make sure you are getting it from a reputable pharmacy...the filler they use and where they get the naltrexone from, are extremely important.

Nikki

Casey31 05-03-2013 07:45 PM

Re: Tecfidera
 
Can I ask about making antibodies against medications you've tried? I am ridiculously sensitive to everything medication wise. I cannot even take Tylenol. Antibiotics are even out of the question unless its an absolute must. I literally end up with many unwanted side effects, this is something I've noticed over that last two years and have been trying to figure it. Can you explain your experience and what you mean a little. Thanks!

MSNik 05-04-2013 06:11 AM

Re: Tecfidera
 
Hi Casey.
My first experience was being on Rebif. I had been on it going on 4 years and had adjusted to it fine, like everyone else. I had the initial flu like symptoms, but they cleared up and went away just as predicted. About 3.5 years into it, I started getting weird marks on my skin~ and I started getting sick every day again. More like a flu that wouldnt go away. My dermatologist diagnosed me with melanoma, which is quite rare, but can happen from Rebif. I had 8 surgeries on my body. My doctor then had blood drawn for Interferon Antibodies- and it came back positive. Antibodies can happen if you are exposed to a medicine which your body cannot tolerate. I have never heard of it happening with antibiotics or OTC pain relievers- that sounds more like an allergic reaction- but its worth talking to your doctor about.

With Gilenya, I couldnt take it due to allergies. With Copaxone, the same thing- but Tysabri took 3 infusions into my body and the third one had me rushed to the ER, unable to breathe- same thing had happened. My body resisted it. You have to be exposed to something, usually in large doses, to build up antibodies- but because this was infused right to my vein- it happened quickly.

I dont know if that helps, but if you get blood work done, you can determine if you have an antibody to a particular drug- its not a generic thing antibodies- it would be specific to a specific drug. And, the testing is expensive. My insurance company wouldnt cover it. But talk to your doctor...

Nikki


All times are GMT -7. The time now is 10:41 AM.